Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 24, 2024, 7:38 PM EDT for Liberty County, McIntosh County, Georgia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 7:38 PM EDT (23:38 UTC)
- Expired
- May 24, 2024, 8:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Liberty County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:54 PM EDT | HAIL 0.5 | 2 Ssw South Newport, GA | MPING report of 0.50 inch hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
028
WUUS52 KCHS 242338
SVRCHS
GAC179-191-250045-
/O.NEW.KCHS.SV.W.0039.240524T2338Z-240525T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
738 PM EDT Fri May 24 2024
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Liberty County in southeastern Georgia...
McIntosh County in southeastern Georgia...
* Until 845 PM EDT.
* At 738 PM EDT, a severe thunderstorm was located over Jones, moving
southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees and powerlines.
* Locations impacted include:
Darien, Jones, Midway, Riceboro, Wolf Island, Harris Neck, St.
Catherines Island, Eulonia, Valona, Little Saint Simons Island,
South Newport, Cox, Meridian, Townsend, and Crescent.
This warning includes I-95 in Georgia between mile markers 50 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
3145 8162 3147 8161 3153 8167 3158 8156
3170 8149 3170 8150 3181 8141 3168 8110
3162 8110 3140 8122 3136 8123 3135 8124
3129 8124
TIME...MOT...LOC 2338Z 301DEG 13KT 3164 8147
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CPM1 follow-up statement
380
WWUS52 KCHS 250036
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
836 PM EDT Fri May 24 2024
GAC179-191-250046-
/O.EXP.KCHS.SV.W.0039.000000T0000Z-240525T0045Z/
Liberty GA-McIntosh GA-
836 PM EDT Fri May 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF LIBERTY AND
MCINTOSH COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3129 8142 3133 8144 3135 8152 3140 8158
3145 8162 3147 8161 3153 8167 3158 8156
3170 8149 3170 8150 3181 8141 3168 8110
3162 8110 3140 8122 3136 8123 3135 8124
3129 8124
TIME...MOT...LOC 0036Z 301DEG 13KT 3153 8126
$$
CPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:06 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 24, 5:06 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Charleston SC 506 PM EDT Fri May 24 2024 .SYNOPSIS... A series of weak disturbances will move through the area through Saturday. Hot conditions expected for Sunday and Memorial Day. A cold front could bring impacts to the region Monday night into Tuesday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Convection continues to develop along an east-west oriented boundary developing along a PWat and MLCAPE axis. The steering flow is toward the east, and now that the sea breeze has made some headway inland (roughly near or inland from US-17, there will be a further increase in both the coverage and the strength of t-storms. An MCV will continue to approach from the west-northwest, which will further aid in the forcing for ascent. The overall thermodynamics are quite favorable for strong to severe weather, and many of the convective parameters are conducive as well. This includes a K-Index of 38; Total Totals Index of 52; Lifted Index of -7. The DCAPE is around 900-1100 J/kg, suggesting that damaging winds are likely in the strongest storms. The hail potential is lower due to a Wet Bulb Zero that is only around 11-12K feet. However, local radars have shown small hail in the taller storms, while SPC mesoanalysis of SARS Hail Size does have some 1 inch values in and near the local counties. We maintain mention of isolated severe through 9 PM, with the highest chances still looking to be north of I-16 in Georgia and through the counties of South Carolina. This is also where the greatest coverage will exist, with PoPs having been increased to 70% due to the interaction of the activity from inland interacting with the sea breeze. There is some risk for heavy rains and at least a minor to perhaps moderate flooding concern in a few areas. The 12Z HREF shows high enough probabilities of 1" or greater in the 3 hour period from 21-24Z that Flood Advisories are possible. This includes the areas in and near Charleston, Beaufort, and Savannah. Despite the steering flow to the east, convection will get hung up on the sea breeze, and this too can enhance the flooding rain potential. The latest QPF for this event has as much as 0-75 to 1.50 inches, greatest along parts of the coastal counties. It is also certainly plausible that if the heavier rains are slower in ending this evening, that there is an additional concern about the 930 PM high tide in Charleston, as we are currently showing 6.8 ft MLLW around that time. Convection fades during the mid and late evening with the loss of heating and the passage of the MCV. However, within the west-northwest flow aloft some of the guidance has been implying that at least isolated to scattered activity will persist through the overnight. This seems plausible since there will be lingering outflow boundaries, sufficient moisture, and modest CAPE. This activity though does not look to be severe. There is an outside chance of some stratus and/or fog late at night due to the wet grounds. But this is dependent upon how much clearing takes place. Since most guidance does not have any reductions in visibilities, we do not have any mention in the forecast. The hourly temperatures have been altered to show an atypical curve to account for convection early on. But actually lows will be down only into the upper 60s and lower 70s due to similar dew points. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: The broad mid-level trough will ripple over the Atlantic during the morning, with heights beginning to rise during the afternoon. Short term guidance indicates that a small disturbance could track SE across the region Saturday afternoon. Surface conditions should feature high temperatures in the low 90s with dewpoints in the low 70s. Model guidance indicates that a field of CAPE of 1500-2000 J/kg with shallow CIN should develop by the heat of the afternoon. Isolated to scattered thunderstorms should develop across the forecast area, especially along a sea breeze. Once again, some areas could see pockets of heavy rainfall given weak shear and PW values in excess of 1.6 inches. Sunday: GFS indicates that a broad H5 ridge will build across the region. Conditions should become hot and humid during the afternoon. High temperatures are expected to range in the mid 90s with dewpoints in the low 70s along the coast. Heat index values may exceed 100 degrees across the coastal counties, especially across SE GA. Given poor mid-level lapse rates, convection will be limited to a SCHC. Memorial Day: The mid-level ridge axis is expected to shift east, but is expected to remain near the region. A cold front is expected to sweep across the Southern Appalachians Monday afternoon. Winds will remain from the southwest through the day. Temperatures should warm similar to values reached on Sunday, generally in the low to mid 90s. A few pockets across the coastal counties may see heat index values rise to around 100 degrees. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Monday night: During the evening, short term guidance indicates that an MCS may develop over the Midlands of SC ahead of the front. This system may track towards the coast with the cold front Monday night. Given a wide field of instability and weak shear, it is possible that these storms could arrive with damaging wind gusts. This activity may remain into Tuesday morning. Wednesday through Friday: Conditions for the rest of the week should remain dry. High temperatures are forecast to range in the upper 80s each day. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Showers and thunderstorms will impact the terminals late this afternoon and early evening, and produce flight restrictions. This is mainly between 20Z and 01Z. Convection diminishes thereafter, although some additional convection might advance back into the region late overnight. However, confidence is too low to add any mention to the current terminal forecast. Also, there might be a low end risk for stratus and/or fog closer to daybreak Saturday, dependent on how much clearing can occur. Extended Aviation Outlook: Brief flight restrictions are possible due to showers/thunderstorms each afternoon/evening. && .MARINE... This evening and tonight: The synoptic pattern will become muddled due to convection, as a few strong or severe t-storms will occur through late evening as they move offshore. Wind gusts could be enough to produce Special Marine Warnings for winds of 35 kt or greater. Outside of convection winds will be S or SW at 15 kt or less, with seas around 2 feet. Saturday through Wednesday: The forecast area will remain between high pressure across the western Atlantic and Gulf of Mexico and a series of low pressure tracking over the Mid West. This pattern should result in a sea breeze to develop each afternoon. A cold front should sweep across the coastal waters Monday night into Tuesday. Wind and sea conditions should remain below Small Craft Advisory conditions. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, May 24, 10:09 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1009 AM EDT Fri May 24 2024 GAZ114>117-137>141-251415- Tattnall-Evans-Inland Bryan-Coastal Bryan-Long-Inland Liberty- Coastal Liberty-Inland McIntosh-Coastal McIntosh- 1009 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-251415- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 1009 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Severe Thunderstorms: Clusters of thunderstorms will develop over portions of southeast South Carolina and southeast Georgia this afternoon and evening and move through parts of the coastal waters. A few of these thunderstorms may produce damaging wind gusts, mainly between 4 PM and 10 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-118-119-SCZ040-042>045-047>052-251415- Jenkins-Screven-Candler-Bulloch-Effingham-Inland Chatham- Coastal Chatham-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 1009 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms and Heavy Rainfall: Clusters of thunderstorms will develop over portions of southeast South Carolina and southeast Georgia this afternoon and evening. A few of these thunderstorms may produce damaging wind gusts and large hail, mainly between 3 PM and 9 PM. In addition, these storms could produce locally heavy downpours and flooding in poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 24, 6:47 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
647 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Marine Tstm Wind 4 ESE Charleston 32.75N 79.87W
05/24/2024 M46 mph AMZ330 SC Mesonet
46 MPH measured wind gust at Fort Sumter Range Front
Light (XSUM).
&&
Event Number CHS2400373
BAHLocal storm report, May 24, 6:51 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
651 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Marine Tstm Wind 2 ESE Charleston 32.77N 79.91W
05/24/2024 M61 mph AMZ330 SC Mesonet
61 MPH measured wind gust at Shutes Folly (XSHF).
&&
Event Number CHS2400374
BAHLocal storm report, May 24, 6:58 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
658 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Marine Tstm Wind 1 ESE Isle of Palms 32.78N 79.79W
05/24/2024 M43 mph AMZ350 SC Mesonet
43 MPH measured wind gust at IOP Pier (XIOP).
&&
Event Number CHS2400375
BAHSpecial weather statement, May 24, 6:59 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
659 PM EDT Fri May 24 2024
SCZ045-242330-
Inland Berkeley-
659 PM EDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 659 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Saint Stephen, or 17 miles north of Moncks
Corner, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Saint Stephen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7999 3349 7995 3346 7991 3345 7988
3340 7986 3339 7984 3333 7988 3343 8011
3351 8006 3351 8002 3350 8002 3351 8001
3351 7999
TIME...MOT...LOC 2259Z 293DEG 15KT 3345 7999
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CPMLocal storm report, May 24, 7:08 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
708 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg 3 S Stillwell 32.34N 81.24W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Mill Pond Road and
Ebeneezer Road.
&&
Event Number CHS2400376
BAHLocal storm report, May 24, 7:11 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
711 PM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Tstm Wnd Dmg 3 WNW Meinhard 32.20N 81.26W
05/24/2024 Effingham GA Fire Dept/Rescue
Tree down at the intersection of Noel C Conway Road and
Kelly Drive. Time estimated from radar.
&&
Event Number CHS2400377
BAHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:33 PM EDT | Special Weather Statement | CHS | Bulloch | 27 min |
| May 24, 2:58 PM EDT | Special Weather Statement | CHS | Bulloch, Candler, Effingham | 32 min |
| May 24, 3:32 PM EDT | Special Weather Statement | CHS | Bulloch, Effingham, Jenkins, Screven | 28 min |
| May 24, 4:41 PM EDT | Special Marine Warning | CHS | 94 min | |
| May 24, 4:58 PM EDT | Special Marine Warning | CHS | 92 min | |
| May 24, 5:03 PM EDT | Special Weather Statement | CHS | Chatham | 27 min |
| May 24, 5:10 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 65 min |
| May 24, 5:18 PM EDT | Special Marine Warning | CHS | 87 min | |
| May 24, 5:38 PM EDT | Areal Flood Advisory | CHS | Chatham | 44 min |
| May 24, 6:07 PM EDT | Special Marine Warning | CHS | 49 min | |
| May 24, 6:33 PM EDT | Special Marine Warning | CHS | 69 min | |
| May 24, 7:58 PM EDT | Special Marine Warning | CHS | 88 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.